Stopped meds

Over the xmas period I had a cold and really bad throat one of them that makes you gag every time you take your inhalers as it sticks to the back of your throat so I stopped taking them. My cold cleared up and Ive had no asthma sysptoms at all and for some reason never got back onto taking them again. Its been 2 weeks now and I feel totally fine. I usually take symbicort 200/6 twice a day and salbutamol as and when. Should I be feeling crap with not having any meds and know I am probably pushing my luck but makes me wonder if I've gone this long do I really need the meds?

Just wondered what people thought

Smithy

9 Replies

oldestnewest
  • sounds like you don't have asthma if your so well not having, or them maybe your asthma is the type you get with a viral infection or cold but you should be still taken your symbicort. and not stopped with out medical advice i rebelled two years ago and stopped all my drugs and messed around with them, didn't take them regularly hence i ended up very unwell and in picu.

  • Hi Smithy,

    I'm pleased you're feeling good without your drugs, although I would like to say to anyone else that you shouldn't stop medication without consulting your doctor - but you all know that anyway!

    Obviously it's difficult to give specific advice without knowing more about you. The BTS/SIGN guidelines on the treatment of asthma do recommend stepping down treatment if the asthma is well controlled (ie pretty much symptom free) and you are using your salbutamol minimally. Usually stepping down is done gradually and under the supervision of a doctor!

    I think you've been lucky to get away with stopping your medication suddenly, especially when you had a viral infection as well, a situation when a lot of people would need to increase their inhaled steroids! If I were you I would go and see your doctor and explain what has happened - they may well agree that you can try for longer without the meds with close monitoring of your peak flow and salbutamol use. Whatever meds you are on, your condition should always be regularly monitored to ensure that you are on the right level of medication for you.

    Incidentally the feeling of gagging and the medication sticking to the back of the throat might well be helped with a change of delivery device eg using an MDI ('puffer' style inhaler) with a spacer. I don't think Symbicort comes in anything other than a Turbohaler, but there are other combined preparations that do - another thing to discuss with your doctor if you do have to go back onto treatment at some point.

    Best of luck!

    Em H

  • Agree with Emily - you need to keep a close eye on your Peak Flows etc over the next weeks/months.

    I wouldn't go as far as to say you don't have asthma, lots of people with asthma can be symptoms free on minimal amounts of medication. Hopefully this symptom-free period will be prolonged, but it may be a bit of a ""honeymoon period"", which is why you need close monitoring.

  • Well i lasted 3 weeks without any meds and last 3 days had tight chest but no shortness of breath or anything then about 6 am this morning had a nasty attack so now back on the meds and pred on top. Guess it was just wishful thinking that I had suddenly become asthma free!

    Smithy

  • Nonetheless, thanks for sharing your recent experiences with us. It just goes to show how misleading asthma can sometimes be!

  • Sorry Smithy that it all came unglued, what a disappointment for you to be back on the drugs! Hope you don't have to stay on the pred for too long.

    Still at least now you know that you really need them... I think it can be really frustrating to be stuck on drugs when you are not sure whether or not they are doing anything.

    Did you speak to your GP about trying an alternative delivery method so that taking your inhalers doesn't make you gag when you have a bad throat? It's not good to have to stop taking them at the time when you need them most, when you have a cold!

    Take care

    Em H

  • Hi emilyH

    no I didn't ask about any alternative as I used to be on seretide but I really hated the side effects from that as it really affected my voice and for some reason I thought that that was the only other alternative. Do you know of any others. Guess I now know that I do need them but unfortunately I learnt the hard way!

    Smithy

  • Hi Smithy,

    Seretide (fluticasone/salmeterol) and Symbicort (budesonide/formoterol) are the only two inhalers which are marketed in this country which are combination steroid and beta 2 agonist inhalers, and Symbicort only comes in the dry powder turbohaler device. There are three other inhaled steroids that are marketed in this country (beclomethasone, ciclesonide, mometasone), with a myriad of different delivery devices, but you would need a separate inhaler for your long acting beta 2 agonist eg salmeterol or formoterol.

    If you do think you would like to try switching inhalers, the best thing to do initially is probably to go and see the asthma nurse at your practice - they usually have dummy versions of all the main inhalers and will let you have a play to see which one might suit you best. Personally, I find that an MDI ('puffer' style inhaler) with a spacer produces the least 'hitting the back of the throat' effect, but it's very much a matter of personal taste.

    Hope this helps

    Em

  • Thanks for that I think I will make an appointment to see the asthma nurse ASAP then as Ive now got a chest infection so on anti biotics which of course all the coughing is giiving me a sore throat so I'm back at square one again. I feel very stupid about what Ive done with stopping the meds coz I'm quite poorly now.

    Guess we all learn from our mistakes!

    Smithy

You may also like...